New Mexico, 2007

Hail in New Mexico, March 30, 2007

March 30, 2007 · NWS MAF · 1 event in 1 county or zone

Strong deep layer lift associated with a shortwave rotating through the base of an upper level trough over northern Mexico combined with warm air and moisture advection across southwest Texas to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong deep layer lift associated with a shortwave rotating through the base of an upper level trough over northern Mexico combined with warm air and moisture advection across southwest Texas to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 30, 1:38 AM MST, 7 hours 14 minutes earlier.

Area forecast discussion, Mar 30, 1:38 AM MST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CDT FRI MAR 30 2007

.SHORT TERM...
CUTOFF LOW CONTINUES TO SWIRL OVER THE FOUR CORNERS EARLY THIS
MORNING...WITH A STRONG SHORTWAVE TROUGH DROPPING SOUTHWARD AROUND
THE WESTERN PERIPHERY OF SAME ACCORDING TO WATER VAPOR IMAGERY.
MEANWHILE...A COLD FRONT WAS DROPPING SOUTH THROUGH THE EASTERN NEW
MEXICO PLAINS AND TEXAS PANHANDLE.  COPIOUS LOW LEVEL MOISTURE WAS
STREAMING NORTHWESTWARD INTO THE PECOS RIVER VALLEY...LIKELY DUE TO
THE STRONG HEIGHT FALLS BEGINNING TO INFRINGE UPON THE WESTERN CWA.
THERE WAS A FEW THUNDERSTORMS NOTED ON RADAR MOVING NORTHWESTWARD
INTO THE LOWER TRANS PECOS REGION...THAT WERE FORTUNATELY ON THE
WEAK SIDE.

EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD OVER THE
CWA AS THE ABOVE FEATURES COINCIDE OVER THE CWA.  ENHANCEMENTS ARE
ALREADY APPEARING ON IR SATELLITE IMAGERY AND PORTEND THINGS TO
COME.  DESPITE THE STRONG HEIGHT FALLS...THINK THE FRONT WILL PUSH
INTO THE AREA AND NOT LIFT VERY FAR NORTHWARD AS PRECIPITATION WILL
LIKELY PREVENT THIS.  DO THINK WE COULD SEE A SURFACE LOW TREK
EASTWARD ACROSS THE STOCKTON PLATEAU...OR A LITTLE FURTHER SOUTH
ACROSS THE BIG BEND REGION.  EITHER WAY...THINK WE/LL SEE ENOUGH
INSTABILITY FOR SEVERE STORMS IN WAA/DIFFLUENT UPPER FLOW PATTERN...
COUPLED WITH STRONG MID LEVEL SUPPORT AND FAVORABLE UPPER JET
DYNAMICS.  LAPSE RATES STEEPENING TO AROUND 7.5 TO 8 C/KM AND 0 TO
6 KM BULK SHEAR VECTORS WILL LIKELY AID IN THE DEVELOPMENT OF
STRONG TSRA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
LOCATIONS FROM THE STOCKTON PLATEAU...SOUTH TO THE BIG BEND
REGION...THEN EASTWARD THROUGH THE LOWER TRANS PECOS WILL BE IN
THE WARM SECTOR AND WILL SEE SBCAPE OVER 2000 J/KG THIS AFTERNOON
DEPENDING ON THE PROGRESS OF THE FRONT. ISOLATED TORNADOES IN THE
WARM SECTOR OR IMMEDIATELY BEHIND THE FRONTAL BOUNDARY WILL BE
POSSIBLE. HEAVY RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY OVER
THE WESTERN LOW ROLLING PLAINS WHERE BETTER MOISTURE WILL RESIDE.
WILL MENTION THE POSSIBILITY OF SEVERE STORMS AND HEAVY RAIN IN
THE ZONES...AND INCLUDE THE POSSIBILITY OF LOCALIZED FLASH
FLOODING IN THE HWO.

THINK MOST OF THE CONVECTION WILL EXIT THE AREA THIS EVENING AS
FRONT SETTLES SOUTH AND BEST DYNAMICS/MOISTURE ARE SHUNTED EAST.
WENT WITH FAIRLY CHILLY LOWS TONIGHT AS SKIES WILL CLEAR FROM WEST
TO EAST AND HIGH PRESSURE MOVES INTO THE CWA.

.LONG TERM...
BY EARLY SATURDAY MID LEVEL LOW WILL BE LIFTING NE THRU SRN PLAINS
WITH MUCH DRIER LOW LEVEL AIR INFILTRATING SE NM/W TX. LIGHTISH
DOWNSLOPE WIND AND 85H TEMPS NEAR 15C SHOULD MAKE FOR A PLEASANT
DAY WITH THE CLEARING SKIES. MID LEVEL FLOW QUICKLY BACKS TO W
SUNDAY BUT GRADIENT REMAINS LACKING AND WITH THCK WARMING TEMPS
WILL BE BACK INTO THE U70S AND 80S FOR THE MOST PART. ZONAL MID
LEVEL FLOW FROM INTER MTN W INTO THE CENTRAL PLAINS WILL BUCKLE
MONDAY AS STRONG SHRTWV TROF MOVES THRU THE INTER MTN W. THIS WILL
RESULT IN DEEPENING SFC LOW INVOF WRN KS AND ORGANIZING SLY FLOW S
INTO W TX. BY 12Z TUESDAY MSTR WILL HAVE A HAD AMPLE TIME TO SURGE
NW THRU PB IN ADVANCE OF COLD FRONT. ATTP W TX/SE NM WILL BE TOO
FAR S FOR SHRTWV ENERGY AND FRONT WILL SURGE S AS AFOREMENTIONED
SHRTWV TROF IS FCST BY GFS TO DEEPEN AS IT MOVES INTO THE GREAT
LAKES REGION. FCST WILL REFLECT COOLING TREND MONDAY TO TUESDAY.
WEDNESDAY-THURSDAY WILL BE TRANSITION DAYS WITH CWFA WITHIN WARM
SECTOR...BUT PROBABLY ON THE W SIDE OF MST AXIS/DRYLINE. MEANWHILE
MID LEVEL RIDGE WILL DEVELOP ACRS THE WRN 1/3 OF CONUS AS BROAD
CYCLONIC FLOW EVOLVES ACRS ERN CONUS. THIS WILL FAVOR ADDITIONAL
FRONTS PUSHING S THRU SE NM/W TX WITH GFS CONTINUING TO ADVERTISE
FROPA EARLY FRIDAY. IF CLOUDS HOLD IN WAKE OF FRONT TEMPS COULD BE
WELL BELOW NORMAL.

&&

.FIRE WEATHER...
MINIMUM AFTERNOON RH/S COULD DIP TO THE 5 TO 10 PERCENT RANGE FROM
THE VAN HORN AREA...SOUTHWARD ACROSS THE MARFA PLATEAU...PRESIDIO
VALLEY...AND BIG BEND REGION.  20 FOOT WIND SPEEDS COULD EXCEED 20
MPH FOR A PERIOD OF TIME THIS AFTERNOON...BUT THE DURATION IS NOT
EXPECTED TO BE LONG ENOUGH FOR A RED FLAG WARNING.  BESIDES...THE
SOUTHWARD PROGRESS OF A COLD FRONT MAY BE FAST ENOUGH TO ALLOW FOR
INCREASING RH/S DURING THE LATE AFTERNOON.

THERE WILL BE A GOOD CHANCE OF WETTING RAIN OVER MOST OF THE REST OF
THE AREA THROUGH TODAY...BEFORE CHILLY TEMPERATURES TONIGHT ALLOW
FOR GOOD OR BETTER RECOVERY AREAWIDE.  IT WILL REMAIN FAIRLY DRY
OVER MUCH OF THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST
TEXAS SATURDAY...HOWEVER 20 FOOT WIND SPEEDS ARE EXPECTED TO REMAIN
BELOW 20 MPH.  A FEW LOCATIONS IN THE GUADALUPE MOUNTAINS COULD SEE
20 FOOT WIND SPEEDS AROUND 20 MPH FOR A FEW HOURS...HOWEVER THE
DURATION OF THESE WINDS...AND THE HIGH MOISTURE CONTENT OF LIVE
FUELS WILL PRECLUDE THE ISSUANCE OF A FIRE WEATHER WATCH.  POOR
RECOVERY CAN BE EXPECTED IN THE SAME AREAS SATURDAY NIGHT AS FRIDAY
NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  43  73  47  /  90  30   0   0
CARLSBAD NM                59  38  76  46  /  30  10   0   0
DRYDEN TX                  75  51  78  51  /  50  40   0   0
FORT STOCKTON TX           70  47  78  51  /  50  20   0   0
GUADALUPE PASS TX          57  38  69  47  /  20  10   0   0
HOBBS NM                   52  39  75  46  /  60  10   0   0
MARFA TX                   68  33  70  38  /  10  10   0   0
MIDLAND INTL AIRPORT TX    63  42  72  46  /  70  20   0   0
ODESSA TX                  59  43  74  48  /  70  20   0   0
WINK TX                    62  43  79  48  /  50  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 30, 6:00 AM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 AM CDT FRI MAR 30 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
800 AM CDT FRI MAR 30 2007 /700 AM MDT FRI MAR 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED GENERALLY ALONG AND
EAST OF THE PECOS RIVER IN WEST TEXAS TODAY.  LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS FROM THESE STORMS...ALONG WITH
ISOLATED TORNADOES.  HEAVY RAINFALL...AND ISOLATED FLASH FLOODING
WILL BE POSSIBLE TOO...BUT MAINLY OVER THE WESTERN LOW ROLLING PLAINS
AND PERMIAN BASIN.

DRY AND WARM CONDITIONS WILL PREVAIL FROM THE VAN HORN AREA...SOUTH
ACROSS THE MARFA PLATEAU...AND INTO THE BIG BEND REGION THIS
AFTERNOON. CONDITIONS WILL BE FAVORABLE FOR RAPID FIRE GROWTH AND
SPREAD IN THESE AREAS DUE TO GUSTY WEST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WEST WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS ON
SATURDAY AFTERNOON AS DRY AIR REMAINS IN PLACE AND FIRE WEATHER
CONCERNS REMAIN HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY. STORM SPOTTER GROUPS...
EMERGENCY MANAGEMENT OFFICIALS AND LAW ENFORCEMENT AGENCIES ACROSS
FAR SOUTHEASTERN NEW MEXICO...PERMIAN BASIN...LOWER TRANS PECOS
AND THE WESTERN LOW ROLLING PLAINS SHOULD MONITOR THE LATEST
WEATHER STATEMENTS THROUGHOUT THE DAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Mar 30, 5:08 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 AM CDT FRI MAR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HAIL             MIDLAND                 32.00N 102.08W
03/30/2007  E1.00 INCH       MIDLAND            TX   PUBLIC

            QUARTER SIZE HAIL IN THE CRESTGATE SUBDIVISION OFF OF
            MIDLAND DRIVE BY WALMART.

&&

74
Special weather statement, Mar 30, 6:11 AM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 AM CDT FRI MAR 30 2007

NMZ027-028-033-034-TXZ045>048-050>053-058>063-067>070-075-082-258-
301515-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-GAINES-ANDREWS-
WINKLER-ECTOR-LOVING-WARD-CRANE-PECOS-SCURRY-BORDEN-DAWSON-HOWARD-
MITCHELL-MARTIN-GLASSCOCK-MIDLAND-UPTON-REAGAN-TERRELL-
REEVES COUNTY AND UPPER TRANS PECOS-GUADALUPE MOUNTAINS-
811 AM CDT FRI MAR 30 2007

...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1 PM CDT
   /NOON MDT/...

THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS SOUTHEAST
NEW MEXICO AND WEST TEXAS TODAY. ATMOSPHERIC CONDITIONS ARE
FAVORABLE FOR THE PRODUCTION OF HAIL. THOUGH MOST STORMS WILL
PRODUCE ONLY PEA TO MARBLE SIZED HAIL...A FEW STORMS WILL
BECOME SEVERE WITH NICKEL TO QUARTER SIZED HAIL.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR LEA COUNTY IN
NEW MEXICO AND MUCH OF WEST TEXAS THROUGH 1 PM CDT /NOON MDT/.

05
Local storm report, Mar 30, 6:44 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 AM CDT FRI MAR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             ODESSA                  31.85N 102.37W
03/30/2007  E0.75 INCH       ECTOR              TX   PUBLIC

            3 BLOCKS FROM SCHLEMEYER FIELD IN ODESSA

&&

74
Local storm report, Mar 30, 6:51 AM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 AM CDT FRI MAR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             7 W ODESSA              31.85N 102.49W
03/30/2007  E1.75 INCH       ECTOR              TX   PUBLIC

            PENNY TO QUARTER SIZE HAIL WITH A FEW GOLFBALL SIZE
            HAILSTONES THROWN IN. BROKE SOME WINDSOWS AROUND LOOP 338
            AND YUKON.

&&

74
Local storm report, Mar 30, 7:23 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 AM CDT FRI MAR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             KERMIT                  31.85N 103.09W
03/30/2007  E0.75 INCH       WINKLER            TX   TRAINED SPOTTER

0700 AM     HAIL             3 W TARZAN              32.31N 102.03W
03/30/2007  E0.75 INCH       MARTIN             TX   TRAINED SPOTTER

0630 AM     HAIL             4 S SAND                32.64N 102.18W
03/30/2007  E0.75 INCH       DAWSON             TX   TRAINED SPOTTER

&&

74
Special weather statement, Mar 30, 8:46 AM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1046 AM CDT FRI MAR 30 2007

TXZ070-301615-
REAGAN-
1046 AM CDT FRI MAR 30 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF STILES AT 1046 AM
CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL AFFECT RURAL
NORTHEASTERN REAGAN COUNTY AND FARM TO MARKET ROAD 2600.

SMALL HAIL...WINDS AROUND 50 MPH AND FREQUENT LIGHTNING ARE
POSSIBLE. A SEVERE  THUNDERSTORM WARNING MAY BE REQUIRED AS
STRENGTHENING OCCURS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT.

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
March 30, 8:52 AM MST
Where
Lea County, Hobbs
Measured
0.88 in hail
Reported by
Public
Coordinates
32.700, -103.130

Penny to nickel size hail fell in Hobbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22328.